Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 210, NWS Goodland, KS

July 5, 2004Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2004, 8:32 PM CDT for Decatur County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 8:32 PM CDT (01:32 UTC)
Expired
Jul 5, 2004, 9:30 PM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Decatur County, KS

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:32 PM CDTTSTM WND GST 60Oberlin, KS
Jul 5, 8:32 PM CDTTSTM WND GST 60Oberlin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 7:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 060132
SVRGLD
KSC039-060230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 930 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS LOCATED NEAR
  TRAER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERLIN AROUND 850 PM CDT...
  KANONA AND DRESDEN AROUND 905 PM CDT...
  JENNINGS AROUND 920 PM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3997 10070 3959 10071 3959 10020 3996 10023

$$

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:40 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 5, 2:40 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON JUL 5 2004

.DISCUSSION...FORECAST CONCERNS ARE ON THE WIDESPREAD WIND POTENTIAL
OVER THE ENTIRE AREA FOLLOWED BY SOME FLOODING CONCERNS OVER THE
EASTERN 1/3 OF THE AREA TONIGHT.

TONIGHT/TUESDAY...WILL JACK UP THE POPS WITH CONFIDENCE OF MCS MOVING
SOUTHEAST ACROSS THE HEART OF THE TRI-STATE AREA. FLASH FLOOD WATCH
WILL ALSO BE IN EFFECT MAINLY FOR THE EASTERN THIRD OF THE AREA WHERE
RECENT RAINS THE PAST FEW DAYS SUGGEST SOME FLOODING POTENTIAL. AM
ALSO EXPECTING A HIGHTENED THREAT FOR WIND DAMAGE GIVEN PARAMETERS
RESEARCHED FROM 3 PREVIOUS WIND/DUSTSTORM EVENTS EARLIER THIS SEASON.
HIGH PRESSURE SETTLES IN ON TUESDAY LEADING TO COOLER AND DRIER
CONDITIONS.

TUESDAY NIGHT/WEDNESDAY...HIGH PRESSURE WILL MOVE EAST OF THE AREA
ALLOWING RETURN FLOW OF SOUTHERLY WINDS TO THE AREA. WEAK UPPER
RIDGING KEEPS STORM SYSTEMS TO OUR NORTHWEST AND NORTHEAST WITH DRY
WEATHER CONTINUING.

WEDNESDAY NIGHT/THURSDAY...CONTINUED DRY BUT WILL NEED TO WATCH THE
ATTEMPTED APPROACH OF A FRONTAL BOUNDARY AS THE FORECAST AREA GETS
CAUGHT BETWEEN UPPER TROUGHING TO OUR NORTHWEST AND UPPER RIDGE AND
ASSOCIATED HIGH TO OUR SOUTH.

FRIDAY...FRONTAL BOUNDARY WILL GET CLOSE TO THE AREA AND GIVEN
UPPER PATTERN BECOME STATIONARY. THIS WOULD SUPPORT AN INCREASING
CHANCE OF RAIN BUT EXACT POSITION WOULD DICTATE THE HIGHEST THREAT.
LITTLE CONFIDENCE AT THIS POINT AND FOLLOWING LEAD OF SURROUNDING
OFFICES I WILL PULL THE SMALL POPS THAT WERE ADVERTISED. VIGOUROUS
WAVE MOVES OUT FRIDAY NIGHT SUPPORTING CURRENT AND PREVIOUS QPF
FORECAST OF THE GFS WITH AT LEAST CHANCE POPS FOR THUNDERSTORMS.

SATURDAY THROUGH MONDAY...SEASONAL TEMPERATURES AND DEPENDING ON
WHERE THE FRONTAL BOUNDARY SETS UP A CHANCE OF THUNDERSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FROM 6 PM CDT TONIGHT UNTIL 6 AM CDT TUESDAY
MORNING FOR NORTON...GRAHAM...SHERIDAN...DECATUR...AND GOVE
COUNTIES.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jul 5, 11:40 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON JUL 5 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

...WIDESPREAD DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE ACROSS
THE TRI STATE AREA THIS EVENING...

SEVERE WEATHER WILL BE LIKELY ONCE AGAIN LATE THIS AFTERNOON AND
ESPECIALLY THIS EVENING ACROSS THE ENTIRE TRI STATE AREA. AN UPPER
LEVEL DISTURBANCE AND COLD FRONT DROPPING OUT OF THE NORTHERN PLAINS
WILL COMBINE TO INITIATE THUNDERSTORMS THIS AFTERNOON IN THE
NEBRASKA PANHANDLE AND EASTERN COLORADO...MOVING INTO THE TRI STATE
AREA THIS EVENING. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN
PLACE FOR A RISK OF LARGE HAIL. IN ADDITION...WIND SHEAR WILL BE
STRONGER TONIGHT THAN THE PAST FEW DAYS AND ALLOW THE THUNDERSTORMS
TO BECOME BETTER ORGANIZED AS THEY PROPAGATE SOUTHEASTWARD. THIS
WILL BRING A RISK OF WIDESPREAD DAMAGING WINDS...AND POSSIBLY A FEW
TORNADOES...TO THE AREA.

LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. SATURATED
GROUNDS HAS RESULTED IN THE ISSUANCE OF A FLOOD WATCH FOR FLASH
FLOODING EAST OF HIGHWAY 83 IN NORTHWEST KANSAS FOR TONIGHT. THE
REMAINDER OF THE TRI STATE AREA COULD ALSO SEE MINOR FLOODING AS
LOCALLY ONE TO TWO INCHES OF RAIN WILL FALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER SHOULD BE DRY FROM TUESDAY THROUGH THURSDAY WITH HIGH
PRESSURE PREVAILING OVER THE REGION. THE NEXT CHANCE FOR
THUNDERSTORMS WILL OCCUR FROM FRIDAY THROUGH SUNDAY AS DISTURBANCES
ALOFT PASS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON IN EASTERN COLORADO
AND THE ENTIRE TRI STATE AREA TONIGHT.

FS/JDK

In the hours before

Local storm report, Jul 5, 8:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     NON-TSTM WND GST 2 SW ATWOOD             39.79N 101.07W
07/05/2004  60 MPH           RAWLINS            KS   TRAINED SPOTTER

            SMALL TREE BRANCHES DOWN

&&

JOHNSON
Local storm report, Jul 5, 8:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 SW ATWOOD             39.79N 101.07W
07/05/2004  60 MPH           RAWLINS            KS   TRAINED SPOTTER

            SMALL TREE BRANCHES DOWN

0640 PM     TSTM WND GST     8 NE GOODLAND           39.35N 101.71W
07/05/2004  71 MPH           SHERMAN            KS   AMATEUR RADIO

&&

JOHNSON
Local storm report, Jul 5, 8:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     8 NE GOODLAND           39.35N 101.71W
07/05/2004  71 MPH           SHERMAN            KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jul 5, 8:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     BREWSTER                39.36N 101.38W
07/05/2004  60 MPH           THOMAS             KS   EMERGENCY MNGR

&&

JOHNSON
Local storm report, Jul 5, 8:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     COLBY                   39.39N 101.05W
07/05/2004  71 MPH           THOMAS             KS   OFFICIAL NWS OBS

&&

JOHNSON
Local storm report, Jul 5, 8:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     OBERLIN                 39.82N 100.53W
07/05/2004  60 MPH           DECATUR            KS   TRAINED SPOTTER

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:07 PM CDTSevere Thunderstorm WarningGLDRawlins53 min
Jul 5, 7:11 PM CDTSevere Thunderstorm WarningGLDCheyenne64 min
Jul 5, 7:15 PM CDTSevere Thunderstorm WarningGLDThomas60 min
Jul 5, 7:39 PM CDTSevere Thunderstorm WarningGLDSherman51 min
Jul 5, 7:58 PM CDTSevere Thunderstorm WarningGLDRawlins62 min
Jul 5, 8:11 PM CDTSevere Thunderstorm WarningGLDThomas64 min
Jul 5, 8:24 PM CDTSevere Thunderstorm WarningGLDWallace36 min
Jul 5, 8:27 PM CDTSevere Thunderstorm WarningGLDSheridan33 min
Jul 5, 8:29 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Jul 5, 8:58 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan62 min
Jul 5, 9:01 PM CDTSevere Thunderstorm WarningGLDGreeley59 min
Jul 5, 9:03 PM CDTSevere Thunderstorm WarningGLDWichita57 min
Jul 5, 9:06 PM CDTSevere Thunderstorm WarningGLDGove54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.